Drugs Q & A

Can A Child Overdose On Melatonin Gummies?

What are melatonin gummies?

Melatonin gummies are sweet, chewy candies infused with melatonin. They are usually chewable and taste good and because they are easy to swallow, children love them. Melatonin Gummies come in different shapes and sizes, some are non-GMO and vegetarian which makes them free of artificial flavors, sweeteners, colors and preservatives. Most are pectin-based, so they are less likely to stick to your teeth and to the bottle than standard gelatin gummies.

Melatonin essentially regulates your sleep cycle. For the most part, many people produce enough melatonin to sleep well at night. For those who don’t, a melatonin supplement might be the answer. There aren’t any hard or fast rules with regard to how much melatonin to take, but typically, an adult only need about 0.5 (milligrams) mg to 3 mg per night.

Melatonin is popular because it’s non-habit-forming and there’s a low risk of sleep inertia (waking up feeling groggy or hungover). That’s not to say that melatonin doesn’t have its faults.

Can A Child Overdose On Melatonin Gummies?

Yes, a child can overdose on melatonin. The risks of a melatonin overdose are more severe for children, so should a child experience some of the more intense side effects of too much melatonin, medical attention should be sought immediately.

What happens if a child takes too many melatonin gummies?

There are several things that can happen when a child takes too much melatonin, a dose that might trigger side effects in one person may have little effect on someone else. Side effects that can occur include headache, nausea, dizziness, and daytime fatigue.  Young children should avoid melatonin unless otherwise directed by a doctor. Doses between 1 and 5 milligrams (mg) may cause seizures or other complications for young children.

The American Association of Poison Control Centers reports that calls about melatonin have skyrocketed 114% nationwide since 2012, with 79% of the 24,000 calls in 2016 involving children. Parents often call poison control after their children have taken it unintentionally or taken too much. That can lead to nausea, diarrhea, headaches, changes in mood, lasting sleepiness the next day, and bedwetting, experts say. Experts are also not sure if using melatonin would harm children.

Melatonin Safety Information

While short-term use (a few months or less) of melatonin is thought to be safe in healthy adults, it can boost blood sugar, so it is not recommended for people with diabetes, Goldstein says. Taking too much can also lead to bad dreams and grogginess the next day and it can make many drugs less effective, including high blood pressure medications, seizure medications, and birth control pills.

Because dietary supplements are not regulated as much as prescription drugs, quality can vary wildly from bottle to bottle. One recent study found that 71% of melatonin supplements surveyed did not contain exactly what they said on the label. Some had more than four times as much melatonin as indicated, and 26% contained the powerful neurotransmitter serotonin, a chemical found in many antidepressant medications.

<
Back to top button

Adblock Detected

Please consider supporting us by disabling your ad blocker